Saturday, August 17, 2013

Topical Steroid Withdrawal: How bad can it be? (Part 1)

I am going to frighten you a little with the next few posts. I will show you how horrid I looked (and still look at times). Seriously I was surprised by the way my body reacted to the lack of steroids. Surely far from glam. In fact I I feel more like a clam. I was shocked by how horrid the symptoms were: 

On ITSAN website, http://itsan.org/eczema_questions_answered.html, it lists down for us the common symptoms of topical steroid withdrawal. I should really be a spokesperson for TSW as I have almost all the symptoms listed. In bold is quoted from the website. 

Red burning skin. This typically appears within a week after stopping topical steroids. It may cover a large area from the start or it may start as a small area, eventually spreading. One classic sign is red skin that stops at the wrist. This leaves the palm unaffected but arms and tops of hands red. It may take weeks for the red arm/white palm to appear as the redness spreads. 
My skin literally BURNS. In a matter of two weeks (when I was probably in my 3rd month of withdrawal), my skin flared, turned red and black. It was horrendous looking as my neck turned black and swelled. I looked like a 3rd degree burnt victim with burnt markings on my face and ears. I believe I shocked everyone (colleagues, students and church friends). Alex (hubby) was away in San Francs when I was at my worst (how glad). I told him he's spared from seeing me in that ghastly state.




Unbelievable extremely intense itching. Most experience the itch throughout the entire process, not just during flares. The itch feels like it originates under the skin and is difficult to sooth.
I am sure my students can verify this. I can't stop scratching even when I am in class teaching. I am so itchy and probably scratch 24/7 a day. The itch is so unbearable and nothing seems to help at night. Even the body fails to respond to the antihistamine. I used to take one antihistamine and be knocked off for the next 12 hours. Now, it can at most grant me a 3 hrs sleep. My scratching aids include my well filed nails, all sorts of combs, my mum (who has really nice sharp nails) and kids (who happily scratched my back hoping to score some brownie points I guess).  

Shedding or flaking skin. Many people find that they shed a lot of skin. You may need to change bed linens and vacuum daily to keep up with the amount of skin flaking off.
This is such an amazing part about TSW. I never knew I could shed sooooo much skin a day. 
New skin is formed as the previous layer is burnt off and the burnt layer will dry and shed. Most of the time, flakes are caused by scratching. It is my daily routine to sweep up the flakes. It can really be quite disgusting to see piles and piles of skin daily. But I still like to see the flakes because I believe my skin is rejuvenating. New skin is formed and that's nearer to healing. Oh yes, I believe my hair sheds with the skin too... somehow. Ok blame it all on TSW!


Edema. Swollen skin; swollen body parts containing fluid. Hands often swell during TSW.
Oh my, this is really bad bad bad for me. My edema is sudden (fast and furious) and my feet are still super swollen today. I can barely fit into my crocs slippers and birkenstock. In fact I have been wearing these slippers everywhere I trod. Including church on Sundays. How pathetic. Indeed I bade farewell to my Chanels and Loubs (for a good few months I'm sure). I am looking to the day they can see day light again.


Oozing skin. Ooze may seep out of skin or form in small blisters (vesiculation). You may find a hard crust over your skin – this is ooze that has dried.
Need I say more, see this picture and you can imagine how bad my ooze is.



I will work on part 2 of the symptoms later in the day. How glad I am to find a little more energy to follow the kids out on a Saturday. I was home bound for the last 4 Saturdays. Poor hubby got to manage 3 super energetic kids. Plucking myself up today and hopefully I can manage...The Lord's strength is sufficient!  

2 comments:

Anonymous said...

Hi,
Im so sorry you have to go through this.this of course is a difficult time for you.i was wondering were you on a potent steroid cream of injection and for how long?i just wanted a little background.sorry if im intruding.I've been using over the counter cortisone for a while and finding the right time to discard it.

ILOVEAAA said...

Hi there!, sorry for such late response. Please discard all steroids. I was using topical for 20 over years. Opt for natural remedies. You can read up my history from here. http://iloveaaa.blogspot.sg/2013/08/topical-steroid-withdrawal-tsw.html